Oklahoma, 2015

Hail and Damaging Wind in Oklahoma, July 18, 2015

July 18, 2015 · NWS AMA · 5 events in 1 county or zone

Thunderstorms brought hail up to half dollar size and wind gusts to around 60 mph across the central and eastern Oklahoma Panhandle during the evening of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought hail up to half dollar size and wind gusts to around 60 mph across the central and eastern Oklahoma Panhandle during the evening of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 6:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 18, 6:00 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SAT JUL 18 2015

.AVIATION...
00Z TAFS...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE OKLAHOMA
PANHANDLE AND FAR NORTHERN/WESTERN PORTIONS OF THE TEXAS PANHANDLE
WILL CONTINUE FOR A FEW MORE HOURS TONIGHT BEFORE TAPERING OFF. VFR
CONDITIONS ARE EXPECTED WITH SOUTHERLY WINDS OF 8 TO 15KTS. WINDS
WILL SHIFT OUT OF THE NORTH EARLY SUNDAY MORNING ACROSS THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLES ALONG A COLD FRONT...AND SCATTERED
THUNDERSTORMS ARE POSSIBLE IN THIS LOCATION AS WELL DURING THE LATE
AFTERNOON/EARLY EVENING HOURS.

ELSENHEIMER

&&

.PREV DISCUSSION... /ISSUED 455 PM CDT SAT JUL 18 2015/

DISCUSSION...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL
CONTINUE TO FLATTEN AND WEAKEN SOMEWHAT THE REMAINDER OF THE WEEKEND
INTO EARLY NEXT WEEK. THIS WILL RESULT IN AN INCREASED THREAT FOR
SHOWERS AND TSTMS ACROSS THE FCST AREA OVER THE NEXT FEW DAYS.

FOR TONIGHT...RETAINED SLGT CHC POPS OVER OK PNHDL AND FAR NRN TX
PNHDL AROUND THE NRN PERIPHERY OF THE UPPER LEVEL RIDGE. THERE COULD
BE AN ISOLD STORM OR TWO OVER THE WRN TX PNHDL IN CLOSE PROXIMITY TO
A SFC TROF AXIS. LEFT POPS JUST BELOW MENTIONABLE IN THAT AREA DUE TO
LOW CONFIDENCE.

FOR SUNDAY AFTERNOON...SLGT CHC TO CHC POPS OVER OK PNHDL AND FAR NRN
TX PNHDL LOOK PLAUSIBLE AS THIS AREA WILL CONTINUE TO BE ON THE NRN
PERIPHERY OF THE UPPER LEVEL RIDGE OF HIGH PRESSURE. THEN ON SUNDAY
NIGHT A WEAK COLD FRONT BEGINS TO AFFECT OK PNHDL AND NRN TX PNHDL.
SLGT CHC TO CHC POPS LOOK REASONABLE FOR THIS TIME PERIOD AS WELL...
ALTHOUGH REDUCED POPS TO NON MENTIONABLE ACROSS PARTS OF THE
ECNTRL AND SRN TX PNHDL AS THIS BOUNDARY WILL LIKELY NOT MAKE IT TO
THAT PART OF THE FCST AREA DURG THAT PERIOD.

THE WEAK SFC COLD FRONT WILL CONTINUE TO MOVE SWD ACROSS THE TX AND
OK PNHDLS MONDAY AND MONDAY NIGHT...AND WILL BE S OF THE AREA BY
TUESDAY. CHC POPS ARE WARRANTED ACROSS THE FCST AREA MONDAY THRU
TUESDAY NIGHT. SLIGHTLY COOLER TEMPS ARE ALSO FORESEEN DURG THIS TIME
FRAME.

THIS BOUNDARY WASHES OUT BY WEDNESDAY...WITH POPS REDUCED TO SLGT CHC
VALUES. THE UPPER LEVEL RIDGE OF HIGH PRESSURE IS THEN PROGGED TO
STRENGTHEN ACROSS THE SRN PLAINS ONCE AGAIN DURG THE LATTER PART OF
NEXT WEEK. THIS WILL RESULT IN A RETURN TO ABOVE NORMAL TEMPERATURES
AND DRY WEATHER THURSDAY THRU NEXT SATURDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

18/14
Hazardous weather outlook, Jul 18, 4:05 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT SAT JUL 18 2015

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
505 PM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE FAR NORTHERN TEXAS PANHANDLE.
A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS
UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST...IF NOT ALL...OF THE
OKLAHOMA AND TEXAS PANHANDLES SUNDAY THROUGH WEDNESDAY. A FEW STORMS
THAT DEVELOP MAY BECOME STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS
UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 18, 5:59 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT SAT JUL 18 2015

OKZ001>003-190030-
BEAVER OK-CIMARRON OK-TEXAS OK-
659 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...TEXAS AND
SOUTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ADAMS TO 9
MILES NORTHWEST OF TEXHOMA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TURPIN...             OPTIMA...
  HOOKER...             HARDESTY...           GOODWELL...
  EVA...                BAKER...              ADAMS...
  GRIGGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3651 10092 3651 10217 3681 10219 3692 10085
TIME...MOT...LOC 0000Z 212DEG 11KT 3678 10106 3659 10191

CE
Special weather statement, Jul 18, 6:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT SAT JUL 18 2015

OKZ001-002-190100-
CIMARRON OK-TEXAS OK-
731 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
ADAMS TO 6 MILES NORTHWEST OF GRIGGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             OPTIMA...             HARDESTY...
  GOODWELL...           EVA...                ADAMS...
  KEYES...              GRIGGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3650 10096 3658 10229 3685 10225 3682 10096
TIME...MOT...LOC 0032Z 196DEG 10KT 3669 10097 3668 10219

CE
Special weather statement, Jul 18, 7:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SAT JUL 18 2015

OKZ002-190130-
TEXAS OK-
801 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 830 PM
CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
ADAMS TO 10 MILES EAST OF EVA TO 6 MILES WEST OF EVA...MOVING NORTH
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             OPTIMA...             HARDESTY...
  EVA...                ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3680 10103 3655 10121 3667 10176 3670 10203
      3688 10203 3691 10201
TIME...MOT...LOC 0101Z 196DEG 10KT 3670 10112 3677 10173
          3679 10200

CE

The radar

The Dodge City radar (KDDC), 169 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
July 18, 7:05 PM CST
Where
Texas County, 1.8 mi WSW of Optima
Measured
0.88 in hail
Reported by
Public
Coordinates
36.740, -101.380

Nickel size hail was reported 2 miles southwest of Optima.

Hail, Texas

When
July 18, 7:15 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -101.480

Hail up to quarter size was reported in Guymon.

Hail, Texas

When
July 18, 7:56 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1.25 in hail
Reported by
Public
Coordinates
36.690, -101.480

Half dollar size hail was reported in Guymon.

Hail, Texas

When
July 18, 8:00 PM CST
Where
Texas County, 1.38 mi N of (Guy)guymon Muni Arp
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -101.500

Quarter size hail was reported 1 mile northwest of Guymon.

Thunderstorm Wind, Texas

When
July 18, 10:15 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

The Oklahoma Mesonet site located one mile west of Hooker measured a wind gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597030, 597031, 597032, 597033, 597034.